North Carolina, 2008

Drought in North Carolina, May 1 to 31, 2008

May 1 to 31, 2008 · NWS RNK · 2 events in 2 counties and zones

Severe drought conditions existed over southern portions of Wilkes and Yadkin County at the start of May. With lack of rainfall during the second half of the month, extreme drought conditions pushed north into area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe drought conditions existed over southern portions of Wilkes and Yadkin County at the start of May. With lack of rainfall during the second half of the month, extreme drought conditions pushed north into area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 30, 9:04 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 30, 9:04 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EDT WED APR 30 2008

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE OFF THE COAST THURSDAY. A WARM FRONT WILL
MOVE NORTH THROUGH THE TENNESSEE AND OHIO VALLEYS BRINGING WARMER
AIR BACK INTO THE MID ATLANTIC REGION FROM THE SOUTHWEST.
A COLD FRONT WILL CROSS THE APPALACHIANS LATE SATURDAY BRINGING
THE THREAT OF SHOWERS. HIGH PRESSURE WILL BUILD BACK INTO THE AREA
FOR THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
WARM AIR ADVECTION CLOUDS MOVING THROUGH SRN WV TO CLIP NRN ZONES
OVERNIGHT. ASIDE FROM TWEAKING THE SKY GRIDS...NO CHANGES. THOUGHT
ABOUT RAISING T-MINS VCNTY OF CLOUD COVER...BUT LATE NIGHT
CLEARING MAY STILL ALLOW NUMBERS TO REACH CURRENT PREDICITIONS.

HIGH PRESSURE WILL BE CENTERED OVER THE EASTERN CONUS TONIGHT
PROVIDING MAINLY CLEAR SKIES AND LIGHT WINDS. SOME INCREASE IN
CLOUD COVER WILL TAKE PLACE ALONG THE WESTERN SLOPES AS WARM AIR
ADVECTION GETS UNDERWAY LATER TONIGHT. THIS WILL KEEP THE HIGHER
ELEVATIONS WARM...RELATIVE TO THE VALLEYS. VALLEYS SHOULD DECOUPLE
WITH A STRONG SURFACE BASED INVERSION TO START OFF THE DAY THURSDAY.

AFTER A COOL START...LOOK FOR TEMPS TO RISE QUICKLY WITH A WARM
AFTERNOON ANTICIPATED THURSDAY. THE HIGH IS FCST TO SLIP OFF THE
COAST THURSDAY...DRY WEATHER PREVAILING AS MOISTURE ALONG THE
WESTERN FRINGE OF THE HIGH IS PRETTY SPARSE. SOUTHWESTERLY WINDS
WILL INCREASE THROUGHOUT THE DAY...PROVIDING A BREEZE FOR THE
AFTERNOON. 85H TEMPS ARE PROGGED AROUND +10 DEG C...YIELDING AN
AFTN TMAX PRETTY CLOSE TO NORMAL WITH READINGS IN THE 70S BELOW
3KFT IN ELEVATION...60S 3K-5KFT...55 TO 62 5-6KFT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
H85 TEMPS WARM TO NEAR +15C JUST AHEAD OF THE FRONT...WHICH HAS
BEEN SLOWED DOWN BY THE MODELS AGAIN. LEFT SLT CHC POPS IN FOR
FRIDAY...ALTHOUGH THE COLUMN IS RATHER DRY...MID LEVEL LAPSE RATES
NEAR 7C/KM MAY BE SUFFICIENT FOR ISOLATED SHWS/STORMS TO FIRE.
CONTINUED TREND IN GRIDS OF GOING AT LEAST A FEW DEGREES ABOVE MOS
TEMPS FOR MAX/MIN TEMPS...ESPECIALLY WITH THE SLOWER ARRIVING
FRONT LATER SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER RIDGE SLOW TO GIVE WAY IN THE EAST THIS WEEKEND THUS ANOTHER
SHRTWV MAY RIDE NE ALONG THE FRONT THROUGH CENTRAL VIRGINIA ON
SUNDAY. BECAUSE OF THIS...INC POPS AND EXPANDED THEM THROUGHOUT
THE DAY FROM THE BLUE RIDGE AND EAST. THE OLD 0Z GFS RUN WAS TOO
FAST AND TOO COLD BEHIND THE FRONT INTO EARLY NEXT WEEK...SO THE
ECMWF WAS FOLLOWED MORE CLOSELY. PLUS...THERE WAS A PRETTY RADICAL
CHANGE BETWEEN THE 6Z AND 12Z GFS IN REGARDS TO THE H5 PATTERN
NEXT WEEK. NONETHELESS...EXPECTING SOMEWHAT COOLER/DRIER AIR TO STICK
AROUND FOR PART OF NEXT WEEK WITH HIGH PRESSURE TAKING ITS TIME
MOVING EAST...WHICH WILL EVENTUALLY ALLOW WARMER SW WINDS TO
ARRIVE.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
VFR CIGS/VSBYS EXPECTED THE NEXT 24 HOURS. LOOK FOR A GRADUAL
INCREASE IN CLOUDS AOA 15 KFT ON THURSDAY. WINDS WILL BE
INCREASING FROM THE S-SW TO AROUND 10 KTS IN MOST LOCATIONS DURING
THE DAY.

THURSDAY NIGHT THROUGH FRIDAY...LOOKS LIKE VFR CONDITIONS UNDER
HIGH PRESSURE.

SATURDAY AFTERNOON AND SATURDAY NIGHT...ANOTHER COLD FRONT WILL BE
MOVING SLOWLY ACROSS THE REGION BRINGING A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS WITH PERIODS OF MVFR/POSSIBLY IFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...DS/JJ
Hazardous weather outlook, Apr 30, 9:06 AM EST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EDT WED APR 30 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1006 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Wilkes

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Wilkes forecast zone
Reported by
Other Federal Agency
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Severe drought conditions (D2) along the extreme southern portion of the county pushed north to cover the entire county by the end of the month. Meanwhile, the southern portion of the county dropped into the extreme drought category (D3) during the latter half of the month.

Drought, Yadkin

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Yadkin forecast zone
Reported by
Other Federal Agency
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Severe drought conditions (D2)along the southern portion of the county pushed north to cover the entire county by the end of the month. Meanwhile, the southwestern portion of the county dropped into the extreme drought category (D3) during the latter half of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99654, 99655.